Nebraska, 2013

Blizzard and Winter Storm in Nebraska, October 4 to 5, 2013

October 4 to 5, 2013 · NWS CYS · 7 events in 7 counties and zones

A vigorous early season winter storm brought moderate to heavy snowfall and strong northerly winds to much of the western Nebraska Panhandle. Wind gusts to 50 mph created blizzard conditions across the northern Panhandle where visibilities were reduced to near zero.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A vigorous early season winter storm brought moderate to heavy snowfall and strong northerly winds to much of the western Nebraska Panhandle. Wind gusts to 50 mph created blizzard conditions across the northern Panhandle where visibilities were reduced to near zero. Many roads and highways were closed by snow drifts up to four feet. Snow accumulations ranged from two to four inches south to 8 to 14 inches north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 3, 10:14 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 3, 10:14 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1114 PM MDT THU OCT 3 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 422 PM MDT THU OCT 3 2013

SHOWERS CONTINUE TO INCREASE EARLY THIS AFTERNOON WEST OF A KCDR TO
KLAR LINE. CLOUD TOPS HAVE BEEN SLOWLY COOLING OVER THAT AREA IN
ADVANCE OF THE APPROACHING STORM SYSTEM. THE SURFACE LOW WAS
CURRENTLY BECOMING MORE ORGANIZED OVER EASTERN COLORADO...WITH MOIST
BOUNDARY LAYER WINDS OVER ALL BUT CARBON COUNTY. LOW CLOUDS WHICH
HAVE BEEN OVER PART OF THE PANHANDLE HAVE BEEN SPREADING SLOWLY WEST
WITHIN THAT BOUNDARY LAYER FLOW. THE CLOUDS HAVE HELPED KEEP
TEMPERATURES COOL FOR THE AFTERNOON.

EARLY THIS AFTERNOON...THE MID AND UPPER LEVEL LOW WAS OVER FAR
NORTHERN UTAH. STRONG 300 MB JET ON THE BACKSIDE OF THE FEATURE
WILL CONTINUE TO DIG THE LOW SOUTHEAST FOR MUCH OF TONIGHT. THE
LOW TRACK SHOULD BE ACROSS NORTHERN COLORADO TONIGHT AND THEN
NORTHEAST AND OVER THE HIGH PLAINS ON FRIDAY. BY 00Z SATURDAY...
THE LOW WILL BE OVER WESTERN OR CENTRAL NEBRASKA. WILL LEAN TOWARD
THAT MORE PROGRESSIVE SCENARIO OF THE GFS AND OTHER MODELS. THE
SURFACE LOW NOW OVER EASTERN COLORADO WILL MOVE NORTHEAST WITH
THE MID AND UPPER LOW ON FRIDAY AND FRIDAY NIGHT.

THE EXPECTED TRACK OF THE STORM AND ITS ASSOCIATED COLDER AIR WILL
CHANGE THE RAIN TO SNOW FROM WEST TO EAST TONIGHT. THE PRECIPITATION
TYPE WILL BE ALL SNOW IN THE EVENING OVER CARBON COUNTY AND
AROUND SUNRISE OVER THE EASTERN PANHANDLE. THE SNOW WILL DECREASE
IN INTENSITY AS WELL FROM WEST TO EAST OVER THE CWA FRIDAY AFTERNOON
AND FRIDAY NIGHT.

THE STORM TRACK WILL ALSO PLACE THE LIKELIHOOD OF LONGER DURATION
AND HEAVY SNOW OVER THE NORTH PART OF THE CWA. THE FAVORABLE LIFT
PER Q-G PLOTS AT VARIOUS LEVELS DIMINISHES OVER THE SOUTH PART OF
THE CWA BY MIDDAY FRIDAY. EVEN OVER THAT AREA...STRONG DYNAMICS
WILL CREATE SEVERAL HOURS OF SNOWFALL RATES OF 1 TO 2 INCHES PER
HOUR. THE SURFACE PRESSURE GRADIENT BECOMES TIGHT AFTER 06Z OVER THE
CWA AND LAST THROUGH FRIDAY EVENING OVER THE EASTERN AREAS. WINDS
AT 700 MB WILL ALSO BE AROUND 50 KNOTS LATE TONIGHT THROUGH EARLY
FRIDAY NIGHT. THE COMBINATION WILL PRODUCE SURFACE WIND GUSTS TO
50 MPH...ESPECIALLY OVER THE EAST PART OF THE CWA. WIDESPREAD
BLOWING AND DRIFTING SNOW AND BLIZZARD CONDITIONS AT TIMES WILL
RESULT...ESPECIALLY LATE TONIGHT AND FRIDAY MORNING.

WILL CONTINUE THE WINTER STORM WARNINGS FOR MUCH OF THE CWA TONIGHT
THROUGH FRIDAY NIGHT IN VARIOUS AREAS. HAVE UPGRADED THE WINTER
STORM WATCH TO A WINTER WEATHER ADVISORY FOR THE SOUTHERN PANHANDLE
FOR FRIDAY AND FRIDAY EVENING.

DRIER AND WARMING WEATHER WILL BE OVER THE CWA ON SATURDAY AS THE
STORM SYSTEM MOVES FURTHER EAST. HEIGHTS ALOFT RISE OVER THE
REGION AND SURFACE HIGH PRESSURE WILL BE OVER THE CWA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 422 PM MDT THU OCT 3 2013

A BROAD UPPER RIDGE WILL BE OVER THE WESTERN CONUS THIS WEEKEND AND
INTO MONDAY BRINGING BREEZY...DRY AND MILD CONDITIONS TO THE
FORECAST AREA. NO MAJOR WEATHER CONCERNS ARE ANTICIPATED THROUGH
THIS TIME. ANOTHER DEEP TROUGH WILL DIG INTO THE PAC NW MONDAY AND
INTO THE GREAT BASIN TUESDAY AND WEDNESDAY. MODELS STILL SHOW SOME
DIFFERENCES IN HANDLING THIS SYSTEM...BUT BOTH GFS AND ECMWF SHOW A
CUT OFF LOW DEVELOPING OVER CALIFORNIA AND NEVADA ON WEDNESDAY. THIS
SYSTEM LOOKS TO SLOWLY MOVE EASTWARD THROUGH THE DAY...WITH
ENERGETIC SOUTHWEST FLOW MOVING OVER THE FORECAST AREA AS IT DOES
SO. WILL SEE MAINLY MOUNTAIN SHOWERS WEDNESDAY AND WEDNESDAY
NIGHT...WITH THE BIGGER IMPACT FROM THIS SYSTEM NOT EXPECTED UNTIL
THURSDAY. AS IT STANDS...THIS SYSTEM COULD BRING ANOTHER GOOD SHOT
OF SNOW FOR THE FORECAST AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY EVENING)
ISSUED AT 1104 PM MDT THU OCT 3 2013

INTENSIFYING UPPER LEVEL STORM MOVING THROUGH NORTHERN UTAH WILL
TRACK INTO NORTHERN COLORADO FRIDAY AND NEBRASKA SATURDAY. RADAR
SHOWED SHOWERS AND ISOLD TSTORMS EAST OF LARAMIE RANGE WITH RAIN
CHANGING TO SNOW IN COLDER AIR WEST OF LARAMIE RANGE. THIS PRECIP
TRANSITION WILL SHIFT EAST WITH THE PASSAGE OF A STRONG COLD FRONT.
PRECIP AND STRONG NORTHEASTERLY UPSLOPE FLOW WILL CONTRIBUTE TO
IFR TO VLIFR CEILINGS AND VISIBILITIES TONIGHT AND FRIDAY. BESIDES
THE SNOW...VERY STRONG NORTHERLY SURFACE WINDS WITH GUSTS TO 50 KT
OR HIGHER...ICING AND TURBULENCE WILL IMPACT FLIGHT OPERATIONS.

&&

.FIRE WEATHER...
ISSUED AT 422 PM MDT THU OCT 3 2013

FIRE WEATHER CONCERNS WILL BE MINIMAL OVER THE CWA THROUGH NEXT
WEEK. THE STORM SYSTEM WILL BRING COOL AND WET WEATHER TO THE AREA
THROUGH FRIDAY NIGHT. THEN WARMER...DRIER AND BREEZY WEATHER CAN
BE EXPECTED THROUGH AT LEAST THE MID PART OF NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR WYZ101-102-
     106>108-115>119.

     WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR WYZ103>105-
     109>114.

NE...WINTER STORM WARNING FROM 9 AM FRIDAY TO 6 AM MDT SATURDAY
     FOR NEZ002-003-095-096.

     WINTER WEATHER ADVISORY FROM 9 AM FRIDAY TO MIDNIGHT MDT FRIDAY
     NIGHT FOR NEZ019>021-054-055.

&&

SHORT TERM...WEILAND
LONG TERM...RJM
AVIATION...JAMSKI
FIRE WEATHER...WEILAND
Hazardous weather outlook, Oct 3, 2:55 PM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU OCT 3 2013

WYZ101>119-041115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
355 PM MDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND SNOW WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON ACROSS
SOUTHEAST WYOMING. THE SNOW LEVEL DURING THAT TIME WILL BE AROUND
8500 FEET WITH UP TO AN INCH OF ACCUMULATION. THE RAIN WILL CHANGE
TO ALL SNOW OVER THE REST OF SOUTHEAST WYOMING TONIGHT. WINTER STORM
WARNINGS HAVE BEEN ISSUED FOR SOUTHEAST WYOMING STARTING THIS
EVENING.

THE SNOW WILL CHANGE FROM RAIN THIS EVENING OVER THE LOWER ELEVATION
OF CARBON COUNTY AND LATE TONIGHT NEAR THE NEBRASKA BORDER. THE SNOW
WILL BE HEAVY AT TIMES LATE TONIGHT. NORTHERLY WINDS WILL ALSO INCREASE
TONIGHT WITH GUSTS AS HIGH AS 50 MPH EAST OF THE LARAMIE RANGE AFTER
MIDNIGHT. THE WINDS WILL PRODUCE WIDESPREAD BLOWING SNOW AND POOR
TRAVEL CONDITIONS OVER THE AREA LATER TONIGHT.

ISOLATED WEAK THUNDERSTORMS WILL ALSO BE OVER SOUTHEAST WYOMING LATE
THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL BE HEAVY AT TIMES FRIDAY AND FRIDAY NIGHT. MANY LOCATIONS
WILL RECEIVE 6 TO 10 INCHES OF SNOW WHILE THE NORTHERN LARAMIE RANGE
WILL RECEIVE 8 TO 15 INCHES. NORTHERLY WINDS WILL GUST AS HIGH AS
50 MPH FRIDAY AND EARLY FRIDAY NIGHT...LEADING TO BLOWING AND
DRIFTING SNOW AND POSSIBLE WHITEOUT CONDITIONS. WITH THE COLD AIR
SETTLING INTO THE AREA...WIND CHILL TEMPERATURES IN THE SINGLE
DIGITS AND TEENS ARE LIKELY. FROSTBITE TO EXPOSED SKIN COULD OCCUR
WITHIN MINUTES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
REPORTS OF SNOWFALL WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-041115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
355 PM MDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WILL CONTINUE TO DEVELOP THIS AFTERNOON OVER THE PANHANDLE
ALONG WITH ISOLATED WEAK THUNDERSTORMS. THE SHOWERS WILL CHANGE OVER
TO SNOW LATE TONIGHT. NORTHERLY WINDS WILL GUST AS HIGH AS 50 MPH
LATE TONIGHT AND WILL PRODUCE BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE FRIDAY AND FRIDAY NIGHT. A WINTER STORM WARNING
IS IN EFFECT FOR THE NORTHERN PANHANDLE...AND A WINTER WEATHER
ADVISORY IS IN EFFECT FOR THE SOUTHERN PANHANDLE. SNOW ACCUMULATIONS
WILL RANGE FROM 6 TO 10 INCHES NORTH OF A SCOTTSBLUFF TO ALLIANCE
LINE...AND 2 TO 5 INCHES TO THE SOUTH. GUSTY NORTHERLY WINDS
GUSTING AS HIGH AS 50 MPGH WILL CONTINUE THROUGH FRIDAY
NIGHT...LEADING TO BLOWING AND DRIFTING SNOW AND POSSIBLE WHITEOUT
CONDITIONS. WITH THE COLD AIR SETTLING INTO THE AREA...WIND CHILL
TEMPERATURES IN THE SINGLE DIGITS AND TEENS ARE LIKELY. FROSTBITE TO
EXPOSED SKIN COULD OCCUR WITHIN MINUTES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
REPORTS OF SNOWFALL WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Local storm report, Oct 3, 10:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1127 PM MDT THU OCT 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     SNOW             4 NE SEMINOE DAM        42.20N 106.86W
10/03/2013  M4.0 INCH        CARBON             WY   TRAINED SPOTTER

            SINCE 6 PM, 4 INCHES OF SNOW. 0.68 INCHES LIQUID. LITTLE
            OR NO WIND CURRENTLY. CURRENT VISIBILITY FROM 0.50 TO 1
            MILE.

&&

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard, 3 winter storm. Local standard time, as filed.

Winter Storm, Banner

When
October 4, 12:00 AM MST to 6:00 PM MST
Where
Banner forecast zone
Reported by
Trained Spotter
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

There were several reports of six to seven inches of snow countywide. Winds gusted to 40 mph which lowered visibilities to a half mile or less in blowing and drifting snow. Some county and secondary roads were closed by one-foot snow drifts.

Winter Storm, Morrill

When
October 4, 12:00 AM MST to 6:00 PM MST
Where
Morrill forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Snow accumulations varied from three to seven inches. Winds gusted to 40 mph which lowered visibilities to a half mile or less in blowing and drifting snow. A few county and secondary roads north and west of Bridgeport were closed by one-foot snow drifts.

Blizzard, North Sioux

When
October 4, 12:00 AM MST to October 5, 6:00 AM MST
Where
North Sioux forecast zone
Reported by
Law Enforcement
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Blizzard conditions prevailed with heavy snow and wind gusts to 50 mph lowering visibilities to near zero. Several county and secondary roads were closed by snow drifts of three to five feet. Total snow accumulations of 10 to 14 inches were observed.

Blizzard, South Sioux

When
October 4, 12:00 AM MST to October 5, 6:00 AM MST
Where
South Sioux forecast zone
Reported by
Law Enforcement
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Heavy snow and wind gusts of 40 to 50 mph created blizzard conditions with visibilities reduced to near zero. Several county and secondary roads were closed by snow drifts of two to four feet. Total snow accumulations of 8 to 12 inches were observed.

Winter Storm, Scotts Bluff

When
October 4, 12:00 AM MST to 6:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Law Enforcement
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Six to eight inches of snow was observed countywide. Wind gusts of 35 to 45 mph created considerable blowing and drifting snow, with visibilities reduced to less than a half mile.

Blizzard, Dawes

When
October 4, 12:00 AM MST to October 5, 6:00 AM MST
Where
Dawes forecast zone
Reported by
Law Enforcement
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Heavy snow and winds gusts to 50 mph created blizzard conditions countywide. Visibilities were reduced to near zero. Many county and secondary roads were closed by snow drifts as high as five feet. Total snow accumulations of 8 to 14 inches were observed.

Blizzard, Box Butte

When
October 4, 12:00 AM MST to October 5, 6:00 AM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Heavy snow and wind gusts to 50 mph created widespread blizzard conditions. Many county and secondary roads were closed by snow drifts as high as three feet. Total snow accumulations of 5 to 10 inches were observed.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479399, 479400, 479401, 479402, 479403, 479404, 479405.